Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
122 Doctors are Online

Has eczema and itchiness. On alphderm hydrocortisone cream, diprobase and Oilatum. Help?

My three month old son has bad eczema and scratches himself raw particularly at night and when he is hot. We are waiting for a referral to a paediatrician but in the meantime we need to make him more comfortable. Many friends and family are telling us many old wives tales or on line suggestions and we don't know what to believe.
So far he is on alphderm hydrocortisone cream, and Oilatum in his bath. We had also been using aqueous cream but we have stopped using it recently as it seems to over moisturise and make his skin red and wet plus we have heard it is not good as a leave on cream. We also were prescribed diprobase but that was too strong for him also.
What creams are best to use to stop the itching and keep him moisturised?
Asked On : Tue, 9 Apr 2013
Answers:  2 Views:  96
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Dermatologist 's  Response
Welcome to healthcare Magic
Your son seems to be suffering from Atopic dermatitis.He has a very sensitive skin which will develop eczema due to a lot of external and internal triggers. The triggers might be dust, extreme heat or cold, certain food stuffs, woolen clothes etc. The barrier function of the skin is not normal. A moisturizing cream is a must on a daily basis and reapply it 2-3 times according to the dryness. It helps to restore barrier function. Aqueous cream has paraffin and might be little uncomfortable. Try a lotion like cetaphil moisturizing lotion. Use very mild cleanser for bath like cetaphil sensitive cleanser. Give him an antihistamine at night like cetrizine or hydroxyzine so that he is comfortable. Topical steroids should be used under supervision of dermatologist and it is not over the counter medication. Topical steroid cream might be indicated to bring the eczema down if it is severe. Atopic eczema will continue to be there in him but with proper care can be well controlled.
Hope this helped
Take care.
Answered: Wed, 10 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Dermatologist Dr. Sanjay Kumar Kanodia's  Response
Dec 2013
Dear Torz,

Hi, welcome to HCM.

From your history it appears to be starting of Atopic Dermatitis in your son. It is a simple eczema of infants and children manifesting any time within 2 to 6 months of infancy.

The Medications you are using is correct (hydrocortisone cream, and Oilatum), with this you should use an antihistaminic drops ( syrup) round the clock to minimize the itching. you should not use diprobase as is definitely bit strong to be used in infants.

Along with this you must keep the baby in soothing environment with simple cotton clothes and not any synthetic or fancy clothes ( mother also should wear cotton clothes as the baby is continuously with mother). Prevent mosquito bites, cover the hands with cotton gloves so that kid is not able to scratch him. With this you should also trim the nails ( Carefully!!).

You give Luke warm water compresses on the affected area which will soothen the skin.

You should meet a dermatologist to solve out the problem.

Hope this information will help you.

Dr Sanjay K Kanodia
Answered: Wed, 10 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor